Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Sioux Falls, SD

May 8, 2004Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2004, 11:33 PM CDT for Yankton County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 11:33 PM CDT (04:33 UTC)
Expired
May 9, 2004, 12:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 090433
SVRFSD
SDC135-090500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR YANKTON...OR ABOUT 3 MILES WEST OF
  YANKTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSION HILL AROUND 1145 PM CDT
  VOLIN AROUND MIDNIGHT CDT

EMERGENCY MANAGEMENT REPORTED NICKEL SIZE HAIL AT LEWIS AND CLARK 
STATE PARK AT 1129 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4289 9750 4286 9748 4286 9731 4281 9717
          4299 9718

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 8, 9:35 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT SAT MAY 8 2004

.DISCUSSION...

STG WMFNT HOLDING POSITION AT BEST TO BEING DRIVEN SWRD BY RAIN
COOLED AIR POOL. DEPTH OF STABLE AIR STILL 3-4 KFT AT NLG...AND
5-6KFT HERE ON VWP. MOST OF LIFT SEEMS TO BE IMMEDIATELY ALG FRONTAL
BOUNDARY AND MORE GRADUAL TO N.  THEREFORE...SEEMS LOGICAL THAT
SHORT TERM FOCUS FOR CONVECTION WL REMAIN TO S...AND THUS WATCH
CANCELLED EARLY ACRS SE. HOWEVER...AS LLJ STARTS TO INCRS AND VEERS
SOMEWHAT...COULD SEE A FEW CELLS START TO FORM AND DRIFT BACK TOWARD
SERN CWA. ALSO...CONVECTIVE COMPLEX ACRS WRN SD WORKING EWRD. WHILE
AIRMASS IS NOT AS QUALITY...AND WL SOON BE ENCOUNTERING MODIFIED AIR
BY CONVECTION TO S...WL CONTINUE TO FEED OFF ELEVATED INSTABILITY
AND SHUD NOT TOTALLY DISAPPEAR BEFORE WORKING AT LEAST THRU MOST OF
SD CWA. WL INCRS POPS TO LKLY ACRS FAR NW...TAPER TO SCT WORKING
EWRD...AND THEN CHC FAR E...TAKING BETTER PCPN WITH WAVE ACRS N.
WL HAVE TO WATCH TO SEE IF LLJ CAN SUSTAIN CLUSTER OF STORMS ON SRN
EDGE OF COMPLEX WHICH LOOK TO FAVOR WRN MO RVR COUNTIES IN 2-3H...
WHICH APPEARS TO BE GREATEST OF MINIMAL SEVERE THREAT OVERNIGHT.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 8, 11:45 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT SAT MAY 08 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREA
TODAY. AT THIS TIME HOWEVER...IT APPEARS THAT THE MOST PROMINENT
THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING WILL BE
ALONG AND SOUTH TO SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO
WINDOM MINNESOTA LINE. THE MAIN SEVERE WEATHER THREAT IN THE AREA
MENTIONED IS LARGE HAIL UP TO 2 INCHES...AND A POSSIBLE WIND GUST
TO 70 MPH. ELSEWHERE IN THE SIOUX FALLS FORECAST AREA...AN
ISOLATED SEVERE STORM IS POSSIBLE AS A MID LEVEL DISTURBANCE
MOVES CLOSER...WITH HAIL UP TO ABOUT ONE INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH
MONDAY...GENERALLY EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO
PIPESTONE MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN SEVERE WEATHER THREATS.

ALSO THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS OVER MUCH OF
THE AREA TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 8, 7:31 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SAT MAY 8 2004

IAZ020>022-031-032-NEZ013-014-SDZ071-090046-
BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-PLYMOUTH IA-
UNION-WOODBURY IA-
731 PM CDT SAT MAY 8 2004

...SEVERE THUNDERSTORM NUMBER 163 HAS BEEN CANCELLED FOR NORTHWEST
IOWA...EXTREME NORTHEAST NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA...

SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF THE AREA THIS EVENING.

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:43 PM CDTSevere Thunderstorm WarningFSDClay32 min
May 9, 8:33 AM CDTSevere Thunderstorm WarningFSDBeadle27 min
May 9, 9:12 AM CDTSevere Thunderstorm WarningFSDKingsbury48 min
May 9, 6:29 PM CDTSevere Thunderstorm WarningFSDClay, Union31 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningFSDUnion34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.